Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Diet and Nutrition

Mountain dew

06/06/2007

Question:

Ive been drinking mtdew for fifteen years for the past six month ive feel good when i get up in the a.m then i have some dew and then my stomach starts to hurt even in the afternoon it will hurt if i dont drink it i feel good but get really bad headaches and the stomach pain is more tollerable than the head so what should i do to stop the pain all to gether mt dew is hurting my body

Answer:

Thanks for your question.  The pain you have from drinking Mountain Dew may be due to a medical condition that may be exacerbated by the caffeine and other chemicals in Mountain Dew.  Excessive caffeine intake (in addition to stress, smoking, obesity and other medical conditions) may make acid reflux or heart burn worse.  I suggest you see your doctor if your stomach pain continues (with or without Mountain Dew).

As for the headaches- there's a simple reason you are getting them when you don't drink Mountain Dew.  Caffeine withdrawal.  If you've been consuming Mountain Dew (which is caffeinated) every morning, then abruptly stopped due to stomach pain, you are likely in caffeine withdrawal.  Caffeine constricts the blood vessels to the brain.  Without it, blood rushes to the brain and can lead to headache.  To prevent this, you may want to take Excedrin for your headaches, as it contains caffeine.

If you are trying to 'get off' of caffeine completely, which may be a good idea in your situation, I suggest you wean yourself off slowly.  You can cut out caffeine a little at a time over a week's time to reduce the incidence of headaches.  Best of luck.

For more information:

Go to the Diet and Nutrition health topic, where you can:

Response by:

Lisa Cicciarello Andrews, MEd, RD, LD Lisa Cicciarello Andrews, MEd, RD, LD
Adjunct Faculty
University of Cincinnati